Illinois, 2010

Damaging Wind in Illinois, May 27, 2010

May 27, 2010 · NWS ILX · 1 event in 1 county or zone

Widely scattered thunderstorms developed along a departing cold front across southeast Illinois during the afternoon of May 27th. One cell produced wind damage near Claremont in Richland County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered thunderstorms developed along a departing cold front across southeast Illinois during the afternoon of May 27th. One cell produced wind damage near Claremont in Richland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 2:00 PM CST, 15 minutes earlier.

Area forecast discussion, May 27, 2:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT THU MAY 27 2010

.DISCUSSION...
ISSUED 300 PM CDT THU MAY 27 2010

AN AIRMASS CHANGE IS IN PROGRESS ACROSS CENTRAL IL...WITH LESS HUMID
CONDITIONS ON TAP FOR SATURDAY AND SUNDAY OF THE HOLIDAY WEEKEND.
THAT WILL NOT PRECLUDE A FEW STORMS FROM TRYING TO DEVELOP ACROSS
OUR SE LATER ON SUNDAY AND AGAIN SUNDAY NIGHT AND MONDAY AS THE
NEXT COLD FRONT PUSHES ACROSS CENTRAL IL.

DEWPOINTS IN THE MID 50S ARE PUSHING SOUTH TOWARD C IL...REPLACING
THE MID AND UPPER 60S DEWPOINTS...AND SCATTERED SHOWERS/STORMS.
AT 19Z...COOLER HIGH SURFACE PRESSURE WAS CENTERED FROM OKLAHOMA
TO MINNESOTA...WITH A DEVELOPING LOW PRESSURE SYSTEM MOVING INTO
THE ROCKIES. ALOFT...A DEEP TROUGH ENVELOPED THE WESTERN THIRD OF
THE NATION...WITH A BROAD RIDGE FROM THE ROCKIES TO THE OHIO RIVER
VALLEY...AND A TROUGH IN THE NEW ENGLAND AREA.

SHORT TERM...TONIGHT THROUGH SUNDAY.

FOR THIS EVENING...WE WILL STILL SEE A SOME SHOWERS AND STORMS
LINGER ACROSS OUR SOUTHERN CWA...AS THE ATMOSPHERE IN THAT AREA REMAINS
UNCAPPED AND MODERATELY UNSTABLE. INSTABILITY IS A BIT WEAKER THAN
YESTERDAY...WITH LOWER PRECIPITABLE MOISTURE LEVELS.
THEREFORE...WE SHOULD SEE LESS HEAVY RAINFALL TODAY. A FEW STORMS
MAY DROP UP TO AN INCH...BUT THEY WILL BE MUCH LESS NUMEROUS THIS
EVENING. ANY SHOWERS/STORMS THAT CONTINUE INTO THE EVENING SHOULD
DISSIPATE BY MIDNIGHT...AS DRY/COOL AIR PUSHES SOUTH INTO THE
REMAINDER OF THE CWA.

FOR FRIDAY AND SATURDAY...PLEASANT WEATHER IS IN STORE...AS LOWER
HUMIDITY AND SUNSHINE PREVAIL. THE HIGH PRESSURE AXIS WILL REMAIN
WEST OF ILLINOIS THROUGH SATURDAY...THEN MOVE EAST AND DISSIPATE
ON SUNDAY AS THE TROUGH IN THE WEST MOVES CLOSER TO ILLINOIS.

THAT WILL SET THE STAGE FOR RETURN FLOW TO SET UP...BRINGING
MOISTER BACK TO THE AREA. MODEL GUIDANCE SHOWS A LOW PRESSURE
SYSTEM MOVING INTO THE GULF COAST AREA...WITH MOISTURE RETURN
ENERGIZED BY THAT CIRCULATION. THE ECMWF IS DRIER THAN THE
GFS...BUT STILL BRINGS STORMS CLOSE TO OUR SE CWA...WHEN IT
PREVIOUSLY KEPT THEM FARTHER AWAY. THEREFORE...WE INTRODUCED SOME
SLIGHT CHANCE POPS SE OF I-70 SUNDAY AFTERNOON.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY.

A BETTER CHANCE FOR STORMS WILL COME WITH A COLD FRONTAL PASSAGE
ON SUNDAY NIGHT AND MEMORIAL DAY. INSTABILITY PARAMS ARE
MODERATELY UNSTABLE ALONG AND AHEAD OF THE FRONT...SO SOME OF THE
STORMS MAY BE STRONG WITH HAIL AND GUSTY WINDS. WILL NEED TO WATCH
THE STRENGTH OF THE LLJ AND THE FORWARD MOTION OF THE FRONT TO
LOOK FOR ANY INTENSIFICATION OF LOW LEVEL MOISTURE CONVERGENCE.
THAT WOULD INCREASE SURFACE BASED INSTABILITY SO THE STORMS CAN
TAP INTO THE RETURN MOISTURE FROM THE GULF COAST.

THE STORMS SHOULD END FROM NW TO SE ON MEMORIAL DAY...SO SOME OF
THE DAY SHOULD BE DRY NW OF I-70.

A MORE ZONAL FLOW ALOFT WILL DEVELOP BEHIND THAT COLD
FRONT...HELPING TO MOVE WEATHER SYSTEMS ACROSS THE REGION MORE
QUICKLY DURING THE WEEK. THE HIGH PRESSURE THAT ARRIVES BEHIND
THAT COLD FRONT WILL NOT BE VERY STRONG ANY WAY...SO SHOWERS AND
STORMS WILL BE READY TO RE-DEVELOP SOON AFTER ON TUES NIGHT AND
WEDNESDAY.

BETTER CHANCES FOR STORMS WILL COME ON WED NIGHT AND THURSDAY AS A
LOW PRESSURE SYSTEM PASSES BY TO THE NW OF IL BRINGING A WARM
FRONT ACROSS OUR CWA.

SHIMON
&&

.AVIATION...
ISSUED 101 PM CDT THU MAY 27 2010

NOT MUCH OF A SHIFT OVERALL FOR THE FORECAST FOR ILX TERMINALS.
SCT TS IS STILL THE MAIN ISSUE FOR THIS AFTERNOON AND THIS EVENING
UNTIL THE DIURNAL CU SETTLE BACK DOWN. CHANCES FOR VCTS ARE BEST
IN SRN TERMINALS...WITH VCTS IN TAFS FOR SPI DEC AND CMI. EXPECT
ACTIVITY TO BE SO ISOLATED WITH THE POP UP NATURE OF THE STORMS
THAT AM KEEPING IT TO VC AND WILL AMEND AS SOON AS ANYTHING POPS.
BEST SHOWER SO FAR THIS MORNING WAS CLOSE TO CMI...BUT DID NOT
ACTUALLY HIT THE AIRPORT. WITH THIS IN MIND...WILL CONT TO
MONITOR. AFTER 00Z...WEAK NERLY WINDS AND SCT CIRRUS WILL DOMINATE
THROUGH THE MORNING. DEWPOINTS DROPPING THROUGH THE EVENING SHOULD
PRECLUDE THE THREAT OF A VISIBILITY TO DROP FOR MUCH OF
ILX...ANY PROBLEM THAT WILL DEVELOP FOR THE FOG MAY WELL BE SE OF
ANY ILX TERMINALS.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 10:58 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1158 AM CDT THU MAY 27 2010

ILZ029-036-037-040-041-047-049-050-281100-
CASS-FULTON-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-
1158 AM CDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. SOME OF THE STORMS
MAY APPROACH SEVERE LIMITS. INTENSE LIGHTNING...HAIL AND HEAVY
DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER...FROM HAVANA
DOWNSTREAM...FOR SEVERAL MORE DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON MEMORIAL DAY...AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027-028-030-031-038-042>046-048-051>057-061-281100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-KNOX-LOGAN-MACON-
MARSHALL-MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-STARK-
VERMILION-WOODFORD-
1158 AM CDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY. SOME OF THE STORMS
MAY APPROACH SEVERE LIMITS. INTENSE LIGHTNING...HAIL AND HEAVY
DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON MEMORIAL DAY...AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-066-067-071-072-281100-
CLAY-CUMBERLAND-EFFINGHAM-JASPER-RICHLAND-
1158 AM CDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY INTO THIS EVENING.
SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. INTENSE
LIGHTNING...HAIL AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS
WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON MEMORIAL DAY...AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-068-073-281100-
CLARK-CRAWFORD-LAWRENCE-
1158 AM CDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY INTO THIS EVENING.
SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. INTENSE
LIGHTNING...HAIL AND HEAVY DOWNPOURS WILL BE THE MAIN THREATS
WITH ANY STORMS THAT DEVELOP.

MINOR FLOODING WILL CONTINUE ON THE WABASH RIVER...FROM PALESTINE
NORTHWARD...FOR THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON MEMORIAL DAY...AND
AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, May 27, 8:46 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
946 AM CDT THU MAY 27 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 W SPRINGFIELD         39.78N 89.74W
05/27/2010  M2.26 INCH       SANGAMON           IL   MESONET

            24 HOUR TOTAL...COCORAHS

0700 AM     HEAVY RAIN       4 W SPRINGFIELD         39.78N 89.72W
05/27/2010  M2.10 INCH       SANGAMON           IL   MESONET

            24 HOUR TOTAL...COCORAHS

0700 AM     HEAVY RAIN       2 W RIVERTON            39.85N 89.58W
05/27/2010  M2.09 INCH       SANGAMON           IL   MESONET

            24 HOUR TOTAL...COCORAHS

0700 AM     HEAVY RAIN       1 NNW ARTHUR            39.73N 88.48W
05/27/2010  M1.67 INCH       MOULTRIE           IL   MESONET

            24 HOUR TOTAL...COCORAHS

0700 AM     HEAVY RAIN       1 NW GLENARM            39.63N 89.68W
05/27/2010  M1.63 INCH       SANGAMON           IL   MESONET

            24 HOUR TOTAL...COCORAHS

0700 AM     HEAVY RAIN       1 E SPRINGFIELD         39.78N 89.63W
05/27/2010  M4.60 INCH       SANGAMON           IL   MESONET

            24 HOUR TOTAL...COCORAHS

&&

DPK

The radar

The Evansville,IN radar (KVWX), 55 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
May 27, 2:15 PM CST to 2:16 PM CST
Where
Richland County, Claremont
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.720, -87.970

A few trees were blown down in Claremont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227296.